Format

Send to

Choose Destination
See comment in PubMed Commons below
Epilepsia. 1987;28 Suppl 2:S23-9.

Hepatic considerations in the use of antiepileptic drugs.

Author information

1
Department of Neurology, University of Virginia School of Medicine, Charlottesville 22908.

Abstract

Virtually all of the major antiepileptic drugs (AEDs) can cause hepatotoxicity, although fatal hepatic reactions are rare. The mechanisms, incidences, and risk profiles for such reactions differ from drug to drug. With carbamazepine and phenytoin, hepatotoxicity may be due to drug hypersensitivity. Although the profiles of patients at risk have not been well-defined for these two antiepileptic drugs, it would appear from reports in the literature that older adolescents and adults are at higher risk than children of developing serious or fatal hepatotoxicity. Once hepatotoxicity develops, mortality rates are 10-38% with phenytoin and 25% for carbamazepine. The risk profile for valproate fatal hepatotoxicity has been more clearly defined. Those at primary risk of fatal hepatic dysfunction are children under the age of 2 years who are receiving multiple anticonvulsants and also have significant medical problems in addition to severe epilepsy. The risk is considerably lower for patients over the age of 2 years on valproate monotherapy. In contrast to the risk profile with other AEDs, adults receiving valproate as monotherapy have the lowest risk of hepatotoxicity. Fatal hepatic dysfunction coincident with valproate may be the result of aberrant drug metabolism. Concomitant use of AEDs that induce microsomal P450 enzymes (e.g., phenytoin and phenobarbital) may enhance the production of a toxic metabolite, and hence the greater risk of hepatotoxicity with polypharmacy.

PMID:
3121292
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center